Alert archive / Michigan / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Rapids, MI

June 17, 20144 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 17, 2014, 4:21 AM EDT for 4 counties in Michigan. It was in force for 84 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 4:21 AM EDT (08:21 UTC)
Expired
Jun 17, 2014, 5:45 AM EDT
In force
84 min
Issued by
NWS Grand Rapids, MI

Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 113 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:30 AM EDTTSTM WND GST 471 Wsw Ludington, MI
Jun 17, 4:30 AM EDTTSTM WND GST 588 Nnw Ludington, MI
Jun 17, 5:14 AM EDTTSTM WND GST 521 Ese Reeman, MIAWOS STATION 1 ESE REEMAN /FFX/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WWUS83 KGRR 170821
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014

MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.

WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BALDWIN...            BITELY...             WHITE CLOUD...
  IRONS...              LUTHER...             WOODLAND PARK...
  BROHMAN...            IDLEWILD...           ENSLEY TWP...
  HOME TWP...           WOODVILLE...          CROTON...
  NEWKIRK TWP...        NIRVANA...            NEWYAGO STATE PARK...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
      4347 8647 4360 8654 4366 8654 4377 8645
      4383 8643 4397 8647 4406 8652 4412 8643
      4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591

$$

LAURENS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:00 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 17, 3:00 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 AM EDT TUE JUN 17 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 300 AM EDT TUE JUN 17 2014

THUNDERSTORMS MOVING EAST ACROSS LAKE MICHIGAN EARLY THIS MORNING
WILL BRING POTENTIAL FOR FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AND
PERHAPS SOME BRIEFLY GUSTY WINDS THIS MORNING. AN ACTIVE WEATHER
PATTERN WILL CONTINUE WITH POTENTIAL FOR SEVERAL ROUNDS OF
THUNDERSTORMS IN THE VICINITY OF A NEARLY STATIONARY FRONTAL
BOUNDARY THAT WILL REMAIN DRAPED ACROSS OUR REGION THROUGH
WEDNESDAY EVENING.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 300 AM EDT TUE JUN 17 2014

PRIMARY SHORT TERM FCST CONCERNS INVOLVE DETERMINING
CONVECTIVE/SEVERE WX POTENTIAL THROUGH THE SHORT TERM FCST PERIOD.

AN MCS TRACKING EAST ACROSS EASTERN WI/LAKE MI EARLY THIS MORNING
WILL CONTINUE TO ADVANCE EASTWARD INTO OUR FORECAST AREA THIS
MORNING. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS EXPECTED
ALONG WITH POTENTIAL FOR ISOLATED STRONG WIND GUSTS. HOWEVER IT IS
NOTED THAT CONVECTION OVER EASTERN WI IS NO LONGER SEVERE AND NOT
NEARLY AS ROBUST OR ORGANIZED AS IT WAS EARLIER TONIGHT. RADAR AND
IR SAT TRENDS SUGGEST THAT AN OVERALL DOWNWARD TREND IN CONVECTION
SHOULD CONTINUE EARLY THIS MORNING.

AFTER THIS ACTIVITY MOVES THROUGH THIS MORNING IT IS LIKELY THAT
MOST OF THE AFTERNOON WILL END UP BEING DRY. MORNING CLOUDS WILL
GIVE WAY TO PARTIAL SUNSHINE IN THE AFTERNOON AND IT WILL BECOME
VERY WARM AND HUMID WITH MAX TEMPS REACHING THE MID TO UPPER 80S.
WE CANNOT RULE OUT REDEVELOPMENT OF A FEW THUNDERSTORMS IN THE
AFTERNOON AS INSTABILITY RAMPS UP SIGNIFICANTLY WITH POTENTIAL FOR
ML CAPES TO REACH 2000 - 3000 J/KG.

THE NEXT GOOD CHANCE FOR ORGANIZED CONVECTION WILL COME THIS
EVENING AND OVERNIGHT AS THE LLJ AND STRONG LOW LEVEL MOISTURE
TRANSPORT FUEL DEVELOPMENT OF ONE OR MORE MCS/S OFF TO OUR WEST.
THAT ACTIVITY WILL TRACK EASTWARD ALONG THE QUASI STATIONARY
FRONTAL BOUNDARY THAT WILL BE DRAPED RIGHT ACROSS OUR FCST AREA.

THIS BOUNDARY WILL SAG ONLY SLOWLY SOUTH ACROSS OUR AREA AND WILL
CONTINUE TO FOCUS DEVELOPMENT OF THUNDERSTORMS THROUGH WEDNESDAY
AFTERNOON AND EVENING. BY WEDNESDAY EVENING THE FRONT SHOULD BE
LOCATED NEAR THE I-94 CORRIDOR SUCH THAT HIGHEST POPS BY THEN WILL
BE OVER OUR SOUTHERN COUNTIES WITH ONLY LOW CHC POPS FURTHER
NORTH.

BY THURSDAY THE FRONT WILL SAG FURTHER SOUTH INTO INDIANA. THERE
IS A SMALL CHANCE THAT A FEW SHOWERS AND STORMS MAY STILL LINGER
OVER OUR SOUTHERN FCST AREA MAINLY SOUTH OF I-96. HOWEVER WITH
SHORTWAVE RIDGING BUILDING IN FROM THE WEST WE BELIEVE FAIR WX IS
LIKELY FOR MOST OF OUR FCST AREA THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM EDT TUE JUN 17 2014

AFTER A PERIOD OF SHORTWAVE RIDGING THURSDAY NIGHT... THE UPPER FLOW
GOES ZONAL AGAIN FOR NEXT WEEKEND WITH THE ACTIVE QUASI STATIONARY
SFC FRONTAL BOUNDARY RETURNING AND IMPACTING OUR WEATHER WITH DAILY
SHOWER/TSTM CHANCES. THERE SHOULD BE PERIODIC WAVES/CONVECTIVE
EPISODES MOVING EAST ALONG THE BOUNDARY ALONG WITH WARM AND HUMID
CONDITIONS.

EVENTUALLY THE SFC BOUNDARY SINKS SOUTH OF THE STATE SUNDAY NIGHT
AND MONDAY AS A NRN STREAM WAVE/UPPER LOW DROPS SOUTHEAST FROM THE
LAKE WINNIPEG AREA. THIS FEATURE IS PROGGED OVER THE GRTLKS REGION
FOR MONDAY...WITH COOLER/LESS HUMID CONDITIONS AND SHOWERY WEATHER A
GOOD BET.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1159 PM EDT MON JUN 16 2014

MORE CONFIDENCE IN STORMS MAKING IT ACROSS THE LAKE THAN WITH THE
00Z ISSUANCE. BASED ON A COMPARISON OF NUMEROUS SHORT RANGE MODELS
HAVE DECIDED TO BRING IN TSRA TO MKG BY 08Z WITH SOME CONFIDENCE
THAT STORMS WILL HOLD TOGETHER OVERNIGHT. A WANE IN THE STRENGTH
OF THE STORMS IS ANTICIPATED BY EARLY TO MID MORNING SO THE WORST
CONDITIONS ARE EXPECTED AT MKG WITH SOME GUSTY WINDS POSSIBLE
ALONG WITH HEAVY RAIN. THERE IS A POSSIBILITY THAT LOCALLY VERY
STRONG WIND GUSTS OVER 50KT MAY OCCUR BETWEEN 08Z AND 10Z MAINLY FOR
MKG BUT A RISK AT GRR AND AZO AS WELL GIVEN WHAT HAS HAPPENED WITH
THESE STORMS IN WISCONSIN AND IOWA. NOT CONFIDENT ENOUGH TO
MENTION THOSE GUSTS AT THIS TIME BUT WILL MONITOR OVERNIGHT.
ADDITIONAL THUNDERSTORM ACTIVITY IS LIKELY AROUND 00Z AND BEYOND
WITH MORE HEAVY RAIN AND GUSTY WINDS POSSIBLE.

&&

.MARINE...
ISSUED AT 300 AM EDT TUE JUN 17 2014

WINDS AND WAVES SHOULD STAY BELOW SCA CRITERIA TODAY AND TONIGHT
BUT WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS.
THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH WEDNESDAY
EVENING. IN ADDITION AREAS OF FOG ARE EXPECTED TO DEVELOP AS A
MUCH MORE HUMID AIRMASS MOVES IN AND ADVECTS OVER RELATIVELY COLD
LAKE WATERS.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT MON JUN 16 2014

NO SIGNIFICANT RAIN FELL SUNDAY NIGHT...BUT WE STILL EXPECT AN
INCH OR TWO OVER THE NEXT COUPLE DAYS WITH THE POTENTIAL FOR
HIGHER AMOUNTS IN SOME BASINS. RISES ON RIVERS COULD BEGIN AS
EARLY AS TUESDAY AFTERNOON. AS IS TYPICAL WITH SUMMER HEAVY RAIN
EVENTS...LOCATIONS AND AMOUNTS ARE STILL UNCERTAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MEADE
AVIATION...HOVING
HYDROLOGY...OSTUNO
MARINE...LAURENS

In the hours before

Special weather statement, Jun 17, 4:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014

MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.

WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  BALDWIN...            BITELY...             WHITE CLOUD...
  IRONS...              LUTHER...             WOODLAND PARK...
  BROHMAN...            IDLEWILD...           ENSLEY TWP...
  HOME TWP...           WOODVILLE...          CROTON...
  NEWKIRK TWP...        NIRVANA...            NEWYAGO STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
      4347 8647 4360 8654 4366 8654 4377 8645
      4383 8643 4397 8647 4406 8652 4412 8643
      4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:22 AM EDTSpecial Marine WarningGRR38 min
Jun 17, 5:32 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa43 min
Jun 17, 7:07 AM EDTSpecial Marine WarningGRR83 min
Jun 17, 7:45 AM EDTSevere Thunderstorm WarningGRRMason, Muskegon, Oceana60 min
Jun 17, 8:16 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo89 min
Jun 17, 8:42 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Osceola63 min
Jun 17, 9:06 AM EDTSevere Thunderstorm WarningGRRClare, Isabella39 min

Nearby

Special Weather Statements in Michigan, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.